New Mexico, 2017

Flash Flooding and Flood in New Mexico, August 22 to 25, 2017

August 22 to 25, 2017 · NWS ABQ · 7 events in 5 counties and zones

A subtropical wave lifted north from Mexico and stalled out over the northwest corner of New Mexico on the 22nd. This allowed an extended fetch of abundant atmospheric moisture to surge north across central and eastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A subtropical wave lifted north from Mexico and stalled out over the northwest corner of New Mexico on the 22nd. This allowed an extended fetch of abundant atmospheric moisture to surge north across central and eastern New Mexico. An area of rain and thunderstorms developed during the predawn hours over the Ute Creek drainage around Harding County. Several ranchers reported between four and five inches of rainfall in less than six hours. This large area of rainfall generated an extended period of flooding along the drainage basin, resulting in closure of several county roads. This rainfall took 24 to 48 hours to flow downstream and flood the river gage on Ute Creek above Logan. The river was periodically above flood stage between 6 am on the 23rd and 3 am on the 25th. A couple thunderstorms across the area became strong to severe as well. Nickel size hail was reported in Clovis and half dollar size hail near Milagro. More heavy rainfall over Chaves County produced flash flooding along the Walnut Creek drainage south of Lake Arthur on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 22, 4:35 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 22, 4:35 AM MST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
535 AM MDT Tue Aug 22 2017

.AVIATION...
12Z TAF CYCLE
Weak upper low/trof lingering over nrn NM with a few showers and tstms
favoring the ne third of NM before 18Z. Sfc front to enter ne NM
pushing to a KAXX-KLVS-KCQC-KCVS line around 21Z. Showers and storms
to increase along and behind this boundary and initiate an east wind
into the RGV at KSAF and KABQ around 22/22-23/00Z. Convection to
also develop along the wrn high terrain aft 18Z due to daytime
heating. Any convection to result in occasional mt obscurations and
brief MVFR cigs/vsbys along with wind gusts to 45kt. Areas of MVFR to
IFR cigs/vsbys to develop over ne and east central NM aft 23/03Z.

&&

.PREV DISCUSSION...312 AM MDT Tue Aug 22 2017...
.SYNOPSIS...
A back door cold front will push into eastern New Mexico today
becoming a focus for showers and thunderstorms. Some of the storms
may be strong or severe, and could also produce heavy rainfall. The
front will push south and west this afternoon and tonight, and should
produce a moderate east canyon wind in the Rio Grande Valley. Storms
on Wednesday should favor the high terrain, particularly south of
I-40, but a disturbance on Thursday will enhance and expand storm
coverage. Friday through the weekend, the east may remain active
thanks to low level moisture returning from the Gulf.

&&

.DISCUSSION...
Still a few showers and thunderstorms early this morning across
central and eastern NM. These should continue to diminish through
sunrise as an outflow boundary has pushed out well ahead of the
storms. Thereafter, all eyes will be on a back door cold front
sliding down the plains and becoming the focus for thunderstorm
development. Storm motion will be rather slow due to the upper high
positioned near EPZ, generally 5 to 10 mph toward the east, perhaps
less across far NE NM. Enough instability will also be present
across NE and EC NM for a few strong or perhaps briefly severe
storms. Locally heavy rain is certainly a possibility as well.

The front will continue to slide south and west, aided by
convection, this afternoon and tonight. The NAM and GFS are a bit at
odds with how strong the east wind in the Rio Grande Valley will be.
NAM is certainly stronger, and may be more realistic if it is
convectively aided. Regardless, the front will usher moisture back
westward, at least to the ContDvd, by Wednesday morning. Since the
NAM has the stronger push, it also breaks out much more QPF on
Wednesday afternoon across the west central and southwest mountains
than the GFS. Generally think the GFS is a bit too dry, even if some
of the moisture mixes out Wednesday afternoon while the upper ridge
remains overhead.

The upper ridge will break down on Thursday as a weak
disturbance/shortwave trough looks to round the ridge. This
disturbance should enhanced storm coverage, particularly over the
mountains, on Thursday afternoon. However, if the GFS is correct,
and it seems plausible, there could be a few storms across the
plains as well, some strong or severe.

Return flow at low levels will be the story for Friday through the
weekend while the upper level high builds over the Great Basin. All-
in-all, this pattern looks like it will keep areas along and east of
the central mountain chain in decent shape for daily rounds of storm
activity. Storms across the west should be more isolated in nature.

Early next week, dry mid level air may move into eastern NM, and
perhaps rounding into northern Mexico. Thus, storm coverage should
generally decrease as no additional moisture moves into the area,
and we continue to recycle the moisture in place.

34

&&

.FIRE WEATHER...
Upper trough has lingered longer than expected over nrn NM and short
term models analyze it over north central/ne NM. Currently spotty
convection continuing over the Central Highlands, Northeast and East
Central Plains, which is expected to diminish towards sunrise at
least according to short term models. Surface boundary to push into
the Northeast Plains early this morning, and will serve to initiate
convection over the north central, northeast and east central as it
tracks south and westward today. A few strong storms are possible
along the boundary. Otherwise, the upper high center will be located
in the vicinity of far south central NM. Isolated to scattered
showers and storms are expected to develop over the western higher
terrain today due to daytime heating.

The front will force it's way into the Rio Grande Valley late this
afternoon/early this evening with a gusty east wind along the
eastern foothills. Showers and storms should diminish late this
evening but isolated to scattered activity may persist after
midnight central and east. Storm motion today and tonight will be
generally to the east and southeast, except over northeast NM where
variable and erratic motion may be observed. Areas of fair to poor
vent rates will dominate the north central and northeast as well as
the west central and Rio Grande Valley.

Wetting rain from showers and storms Wednesday is most likely over
and near the higher terrain. Steering flow will be in an easterly
direction. Much of the region south of Interstate 40 will see fair
to poor vent rates Wednesday while mostly good rates are forecast
over the north.

Showers and storms may become more plentiful Thursday as the upper
ridge is flattened. The upper high rebuilds starting Friday and
moreso over the Great Basin during the weekend. This reduces the
areal coverage and number of storms expected across far western NM,
as well as lowering both max and min humidities in the west. A
couple of fronts look to impact the east, one potentially Saturday
night and a second Sunday night, keeping the weather more active
central and east. High temperatures through Friday will be mostly
below average, while lows stay above normal.

ECMWF and GFS bring a westerly moving closed low, an evidently
recycled and rejuvenated Harvey, but it's deflected away from NM,
long before it gets too close to the state. The high center now
appears to remain over the Great Basin through the middle of next
week.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 22, 2:12 AM MST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
312 AM MDT Tue Aug 22 2017

NMZ501>540-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
312 AM MDT Tue Aug 22 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A back door cold front sliding down the plains today will be a focus
for shower and thunderstorm development. A few storms may be strong
or severe with hail and downburst winds the main threats. However,
due to slow storm motion in addition to the instability, heavy rain
is also possible which may lead to areas of flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily rounds of shower and thunderstorm activity is expected through
the weekend. Locally heavy rainfall is possible each day, and a few
strong or severe storms will be possile on Thursday across eastern
New Mexico as well.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, gusty winds, flooding, as
well as rainfall amounts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

34

The radar

The Cannon AFB radar (KFDX), 163 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 hail, 1 flood. Local standard time, as filed.

Flash Flood, Harding

When
August 22, 6:00 AM MST to 12:00 PM MST
Where
Harding County, 6.51 mi SW of Yates to 7.82 mi SW of Yates
Cause
Heavy Rain
Reported by
Public
Coordinates
36.069, -103.988

Rancher reported 5 inches of rainfall. Water was running off Mesa Quitaras and flooding everywhere. Carrizo Creek is running like a river.

Flash Flood, Union

When
August 22, 10:00 AM MST to 4:00 PM MST
Where
Union County, 2.17 mi WNW of Gladstone to 3.03 mi WSW of Gladstone
Cause
Heavy Rain
Reported by
Public
Coordinates
36.313, -104.005

Water running over U.S. 54 within the Ute Creek drainage.

Hail, Curry

When
August 22, 12:24 PM MST to 12:25 PM MST
Where
Curry County, Clovis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.410, -103.200

Hail up to the size of nickels in Clovis.

Flash Flood, Harding

When
August 22, 3:00 PM MST to 6:00 PM MST
Where
Harding County, 7.04 mi E of Mosquero to 8.91 mi E of Mosquero
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.800, -103.837

NM-102 flooded and impassable between mile markers 3 and 4 at Tequesquite Creek.

Hail, Guadalupe

When
August 22, 4:35 PM MST to 4:37 PM MST
Where
Guadalupe County, 9.23 mi S of Dahlia
Measured
1.25 in hail
Reported by
Public
Coordinates
34.989, -105.238

Hail up to the size of half dollars reported along Interstate 40 between mile markers 242 and 244.

Flood, Harding

When
August 23, 5:05 AM MST to August 25, 2:00 AM MST
Where
Harding County, 28.24 mi S of Rosebud to 26.14 mi S of Rosebud
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.437, -103.532

Ute Creek above Logan reached minor flood stage of 7 feet at 600 am MDT on the 23rd and periodically remained above minor flood stage through 300 am MDT on the 25th. The river crested at 8.67 feet with a discharge of 3,964 cfs at 945 am MDT on the 23rd.

Flash Flood, Chaves

When
August 24, 8:00 PM MST to 11:00 PM MST
Where
Chaves County, 0.9 mi SE of Lake Arthur to 1.1 mi SE of Lake Arthur
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.990, -104.360

NM-2 closed between mile markers 6 and 8 due to flooding over the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709623, 709625, 709624, 709626, 709627, 709622, 709628.